Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Nashville, TN

August 22, 2017Davidson County, Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2017, 6:12 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Aug 22, 2017, 6:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS54 KOHX 222312
SVROHX
TNC037-165-189-222345-
/O.NEW.KOHX.SV.W.0191.170822T2312Z-170822T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
612 PM CDT TUE AUG 22 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Northwestern Wilson County in Middle Tennessee...

* Until 645 PM CDT

* At 612 PM CDT, a severe thunderstorm was located over Millersville,
  or 12 miles southeast of Springfield, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Gallatin, Hendersonville, Mount Juliet, Goodlettsville, White
  House, Millersville and Ridgetop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 8635 3619 8650 3634 8682 3636 8680
      3636 8679 3637 8679 3642 8674 3641 8669
      3642 8670 3646 8667
TIME...MOT...LOC 2312Z 288DEG 29KT 3638 8671 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:31 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 1:31 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
131 PM CDT Tue Aug 22 2017

.DISCUSSION...

A wide band of showers has developed across Middle Tennessee early
this afternoon. Additional activity is occurring farther
upstream, just on the other side of the Ohio River in the vicinity
of a surface boundary that is approaching Middle Tennessee.
Latest HRRR shows the activity persisting throughout the
afternoon, and even increasing late this afternoon and into the
evening as the front pushes into Middle Tennessee. Most of the
cells will diminish by 06Z, with some lingering showers mainly
across eastern and southern Middle Tennessee tomorrow morning
before the front finally exits the mid state. There is a marginal
risk of severe storms this afternoon and evening, but the
potential for severe activity is quite limited. Expect cooler
temperatures beginning tomorrow as post-frontal air filters into
the mid state, and below normal temperatures will persist right
through the end of the forecast period. The remainder of the week
looks to be dry, so we won't see any appreciable rain chance until
the weekend as deeper moisture drifts up from the south in
advance of a tropical system coming onshore along the western Gulf
of Mexico. At this time, it appears that the tropical system will
have a more direct impact on Middle Tennessee next Thursday and
Friday, and already the GFS and ECMWF are coming into good
agreement over placement and timing.

&&

.AVIATION...
18Z TAF DISCUSSION.

Deteriorating conditions is trend for this period as a front
approaches later today into tonight...and passes overnight.
Showers/storms currently developing expected to become bit more
widespread late afternoon/early evening. Will include vcnty
until mid afternoon...then ramp up chance toward 00z. Not much
precipitation expected overnight but MVFR/IFR cigs/vsbys likely
to form.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  84  62  83  61 /  70  10   0   0   0
Clarksville    67  81  58  81  58 /  50  10   0   0   0
Crossville     68  78  57  77  56 /  70  30  10   0   0
Columbia       71  83  61  83  60 /  70  20   0   0   0
Lawrenceburg   70  83  61  82  59 /  70  20   0   0   0
Waverly        69  81  60  81  59 /  50  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Aug 22, 5:00 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Tue Aug 22 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some isolated locations this afternoon across central and western
portions of Middle Tennessee may experience heat index readings
approaching 105 degrees.

Some strong thunderstorms will be possible late this afternoon
through the early evening hours across Middle Tennessee. Strong
gusty straight line winds and brief heavy rainfall will be the
main concerns with any strong thunderstorms that do develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
early evening hours.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 INCH
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Aug 22, 4:03 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
403 PM CDT TUE AUG 22 2017

TNZ005-006-023-222200-
Stewart TN-Montgomery TN-Houston TN-
403 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...STEWART AND
HOUSTON COUNTIES UNTIL 500 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Dover, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Clarksville, Tennessee Ridge, Big Rock, Cumberland City,
Land Between The Lakes, Houston County Airport, Indian Mound, Palmyra
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 8785 3663 8785 3664 8738 3633 8750
      3633 8751 3629 8752 3618 8757 3619 8757
      3620 8759 3620 8762 3631 8796 3635 8798
      3645 8806 3647 8805 3649 8806 3652 8804
      3656 8803 3668 8807
TIME...MOT...LOC 2103Z 286DEG 27KT 3649 8797

Barnwell
Special weather statement, Aug 22, 4:48 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
448 PM CDT TUE AUG 22 2017

TNZ005-006-023-024-222230-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
448 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHERN STEWART...HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL
530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Tennessee Ridge, or 10 miles southeast of Paris Landing
State Park, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Erin, McEwen, Tennessee Ridge, Cumberland City and Houston County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3641 8748 3633 8750 3634 8751 3624 8753
      3618 8757 3611 8755 3617 8792 3622 8795
      3626 8794 3631 8796 3643 8804
TIME...MOT...LOC 2148Z 282DEG 26KT 3632 8795

Barnwell
Special weather statement, Aug 22, 5:23 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
523 PM CDT TUE AUG 22 2017

TNZ023>025-057-222315-
Hickman TN-Dickson TN-Humphreys TN-Houston TN-
523 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...CENTRAL
HOUSTON...HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL 615 PM
CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dickson, Waverly, Camden, New Johnsonville, McEwen, Hurricane Mills,
Charlotte, Vanleer, Slayden, Pinewood and Nunnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3600 8800 3603 8800 3605 8799 3608 8796
      3613 8792 3617 8792 3618 8793 3622 8795
      3626 8794 3629 8795 3628 8727 3584 8746
      3598 8802
TIME...MOT...LOC 2222Z 282DEG 38KT 3615 8787

Barnwell
Special weather statement, Aug 22, 5:28 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
528 PM CDT TUE AUG 22 2017

TNZ006>008-026-027-222315-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-Montgomery TN-
528 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...EAST
CENTRAL MONTGOMERY...SOUTHWESTERN SUMNER...NORTHERN CHEATHAM AND
ROBERTSON COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Coopertown, or 11 miles west of Springfield,
moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Ridgetop, Cross Plains,
Joelton, Pleasant View and Cedar Hill.

LAT...LON 3657 8661 3627 8666 3638 8722 3641 8721
      3655 8717 3656 8700
TIME...MOT...LOC 2227Z 275DEG 32KT 3646 8708

Barnwell
Special weather statement, Aug 22, 5:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT TUE AUG 22 2017

TNZ025>027-059-222330-
Dickson TN-Williamson TN-Davidson TN-Cheatham TN-
551 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
DICKSON...NORTHWESTERN WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES
UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Bellevue, Charlotte, Beaman Park, Bells Bend and Natchez
Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3630 8690 3592 8693 3599 8746 3632 8742
TIME...MOT...LOC 2251Z 273DEG 24KT 3614 8737

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:03 PM CDTSpecial Weather StatementOHXHouston, Stewart57 min
Aug 22, 4:48 PM CDTSpecial Weather StatementOHXHouston42 min
Aug 22, 5:23 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys52 min
Aug 22, 5:28 PM CDTSpecial Weather StatementOHXRobertson47 min
Aug 22, 5:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson39 min
Aug 22, 6:16 PM CDTSpecial Weather StatementOHXSumner44 min
Aug 22, 6:17 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner118 min
Aug 22, 6:44 PM CDTSpecial Weather StatementOHXSumner46 min
Aug 22, 6:52 PM CDTSpecial Weather StatementOHXDavidson38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.